Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 70, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 19, 1998, 5:08 PM EDT for Orange County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 5:08 PM EDT (21:08 UTC)
- Expired
- Jun 19, 1998, 5:40 PM EDT
- In force
- 32 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Orange County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:10 PM EDT | Thunderstorm Wind 50 | Bithlo, FL | Thunderstorm winds blew down small trees in the Bithlo area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1631 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 192108 RRA
SVRMLB
FLC095-192140-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
508 PM EDT FRI JUN 19 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 540 PM EDT
* AT 503 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BITHLO. MOVEMENT WAS SOUTHWEST 5 MPH..
* THE SEVERE THUNDERSTORM WILL BE NEAR...
UNIVERSITY PARK AT 515 PM
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGE`NCY.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:00 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 19, 2:00 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT FRI JUN 19 1998 ANOTHER DAY...ANOTHER RECORD. 99F AT MLB PRIOR TO THE EAST COAST SEA-BREEZE PASSAGE. CURRENTLY...STILL HAZE AND SMOKE ACROSS NORTHERN THIRD OF FLORIDA. 15Z XMR RAOB HAD MORE REALISTIC PWAT OF 1.5 TO 1.6...ABOUT WHERE IT WAS. CURRENTLY...WEST COAST BREEZE MORE ACTIVE THAN YESTERDAY WITH STRONG STORMS APPROACHING SUMTER COUNTY FROM THE WEST. NOTHING AT ALL ALONG THE EAST COAST BREEZE. ALSO...THE 15KT NORTHEAST STEERING FLOW HAS WEAKENED AND BECOME NORTHERLY. WARNINGS STARTING TO BE ISSUED FOR TBW COUNTIES...SO COULD BE AN INTERESTING EVENING OVER THE INTERIOR WITH SEA BREEZE MERGER LIKELY. STRONG STORMS DEFINITELY A THREAT. SHORT RANGE MODELS CONTINUE THE WESTERLIES OVER NORTHERN HALF/ TWO-THIRDS OF THE STATE THROUGH 48 HOURS. AGAIN...THE ETA/NGM SHOW DIFFERENCES IN AMOUNTS OF AIR MASS MOISTENING WITH THE ETA BIAS (SEEN 3 TIMES DURING THIS HEAT WAVE) OF OVERDOING MOISTURE/CONVERGENCE TO THE SOUTH OF THE SURFACE TROUGH MOVING OFFSHORE CAROLINAS/GEORGIA. ETA ALSO BUILDS 700MB HEIGHTS STRONGLY OVER THE SOUTHEAST...WHILE NGM...WHICH HAS BEEN DOING BETTER AS OF LATE...KEEPS A RATHER WEAK AND FLAT RIDGE AXIS JUST TO OUR SOUTH. PERSISTENCE FORECAST WITH PERHAPS A 30/40 POP NEEDED BY SUNDAY. WILL STILL NEED SOME U90S MENTIONED FOR BREVARD/VOLUSIA GIVEN FWC LOW TEMP BIAS. 250MB HEIGHT PROG SHOWS MRF STILL INSISTENT ON RETROGRADING THE TUTT AXIS WESTWARD INTO THE GOMEX BY H72...PUTTING ECFL IN STRONGLY DIFLUENT UPPER PATTERN MONDAY. IT DOES BACK OFF ON THE RESPONSE AT 500MB AS WELL AS MOISTURE RETURN...AND THUS MUST BE VIEWED WITH CAUTION. CRISTALDI
In the hours before
Special weather statement, Jun 19, 11:15 AM EDT, 5 hours 53 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-191630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EDT FRI JUN 19 1998 ...CHANCE FOR AFTERNOON LIGHTNING STORMS ALONG AND WEST OF I-95... ...NEAR RECORD TEMPERATURES WITH HEAT INDICES 105 TO 110 DEGREES... ...EXTREME FIRE DANGER CONTINUES ACROSS EAST CENTRAL FLORIDA... A RIDGE OF HIGH PRESSURE FROM THE ATLANTIC ACROSS THE SOUTH CENTRAL PENINSULA WILL REMAIN IN PLACE TODAY. THIS WILL MAINTAIN WESTERLY LOW LEVEL WINDS ACROSS THE AREA...HOWEVER THE PRESSURE GRADIENT WILL BE LIGHT ENOUGH TO ALLOW A SEA BREEZE TO MOVE WELL INLAND ONCE AGAIN. A FEW LIGHTNING STORMS ARE EXPECTED ALONG THE SEA BREEZE BOUNDARY BY EARLY AFTERNOON...MAINLY NEAR AND WEST OF INTERSTATE 95. THE GREATEST COVERAGE AND STRONGEST STORMS SHOULD BE OVER INTERIOR SECTIONS FROM NEAR THE VOLUSIA/LAKE COUNTY BORDER...ACROSS METRO ORLANDO TO LAKE OKEECHOBEE DURING THE LATE AFTERNOON OR EARLY EVENING WHEN THE EAST AND WEST COAST SEA BREEZES INTERACT. STORMS WILL PRODUCE FREQUENT TO POSSIBLY EXCESSIVE CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS. IF A STORM APPROACHES...MOVE INSIDE TO A SAFE LOCATION BEFORE IT REACHES YOU. MOST LOCATIONS WILL ONCE AGAIN CLIMB INTO THE UPPER 90S WITH MAXIMUM HEAT INDEX READINGS NEAR 110. SLIGHT RELIEF FROM THE HEAT WILL OCCUR ALONG THE COAST AS THE SEA BREEZE DEVELOPS. HOWEVER...THE COMBINATION OF HEAT AND HUMIDITY WILL STILL MAKE IT FEEL LIKE 100 TO 105. IF YOU MUST BE OUTDOORS...DRINK PLENTY OF WATER AND AVOID PROLONGED STRENUOUS ACTIVITY. THOUGH SOME AREAS RECEIVED BENEFICIAL RAINFALL ON THURSDAY...MUCH OF EAST CENTRAL FLORIDA REMAINS VERY DRY AND PRONE TO WILD FIRES. BE EXTREMELY CAREFUL WITH ALL FIRE SOURCES. THOSE WHO LIVE NEAR WOODED AREAS SHOULD BE PREPARED TO EVACUATE IF SMOKE IS OBSERVED. CRISTALDI
Special weather statement, Jun 19, 11:15 AM EDT, 5 hours 53 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-191630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EDT FRI JUN 19 1998 ...CHANCE FOR AFTERNOON LIGHTNING STORMS ALONG AND WEST OF I-95... ...NEAR RECORD TEMPERATURES WITH HEAT INDICES 105 TO 110 DEGREES... ...EXTREME FIRE DANGER CONTINUES ACROSS EAST CENTRAL FLORIDA... A RIDGE OF HIGH PRESSURE FROM THE ATLANTIC ACROSS THE SOUTH CENTRAL PENINSULA WILL REMAIN IN PLACE TODAY. THIS WILL MAINTAIN WESTERLY LOW LEVEL WINDS ACROSS THE AREA...HOWEVER THE PRESSURE GRADIENT WILL BE LIGHT ENOUGH TO ALLOW A SEA BREEZE TO MOVE WELL INLAND ONCE AGAIN. A FEW LIGHTNING STORMS ARE EXPECTED ALONG THE SEA BREEZE BOUNDARY BY EARLY AFTERNOON...MAINLY NEAR AND WEST OF INTERSTATE 95. THE GREATEST COVERAGE AND STRONGEST STORMS SHOULD BE OVER INTERIOR SECTIONS FROM NEAR THE VOLUSIA/LAKE COUNTY BORDER...ACROSS METRO ORLANDO TO LAKE OKEECHOBEE DURING THE LATE AFTERNOON OR EARLY EVENING WHEN THE EAST AND WEST COAST SEA BREEZES INTERACT. STORMS WILL PRODUCE FREQUENT TO POSSIBLY EXCESSIVE CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS. IF A STORM APPROACHES...MOVE INSIDE TO A SAFE LOCATION BEFORE IT REACHES YOU. MOST LOCATIONS WILL ONCE AGAIN CLIMB INTO THE UPPER 90S WITH MAXIMUM HEAT INDEX READINGS NEAR 110. SLIGHT RELIEF FROM THE HEAT WILL OCCUR ALONG THE COAST AS THE SEA BREEZE DEVELOPS. HOWEVER...THE COMBINATION OF HEAT AND HUMIDITY WILL STILL MAKE IT FEEL LIKE 100 TO 105. IF YOU MUST BE OUTDOORS...DRINK PLENTY OF WATER AND AVOID PROLONGED STRENUOUS ACTIVITY. THOUGH SOME AREAS RECEIVED BENEFICIAL RAINFALL ON THURSDAY...MUCH OF EAST CENTRAL FLORIDA REMAINS VERY DRY AND PRONE TO WILD FIRES. BE EXTREMELY CAREFUL WITH ALL FIRE SOURCES. THOSE WHO LIVE NEAR WOODED AREAS SHOULD BE PREPARED TO EVACUATE IF SMOKE IS OBSERVED. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 3:02 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 63 min |
| Jun 19, 5:01 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.